How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, US Board Certified MD
Category: Medical
Satisfied Customers: 10330
Experience:  Family Physician practicing medicine for over 10 years, United States
Type Your Medical Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

can antibiotic medicine cause dark stools?

Resolved Question:

can antibiotic medicine cause dark stools?
Submitted: 4 years ago.
Category: Medical
Expert:  Dr. Abby replied 4 years ago.

Are your stools dark brown or are they black and tarry/sticky appearing?

Dr abby
Customer: replied 4 years ago.

not tarry but just smaller black stools.

Expert:  Dr. Abby replied 4 years ago.
Ok, thank you.

Black stool can be caused by bismuth containing medications such as Pepto-bismol.
The antibiotics you are taking should not cause black stool and thus there is a concern that you are bleeding somewhere within the upper GI tract (more commonly the stomach).
Ulcers in the stomach or the first part of the small intestine are one of the more common causes of bleeding in the upper GI tract.
If you take anti-inflammatories such as aspirin or ibuprofen, this increases your risk for bleeding.

If you are passing black stools now, you should be evaluated as soon as possible. A scope of the stomach is necessary if your stool tests positive for blood.

Please feel free to ask any follow up questions you may have after reading this,

Take good care of yourself,

Dr Abby
Dr. Abby and 4 other Medical Specialists are ready to help you